What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 20, 2:48 PM MST, 4 hours earlier. Its key messages:
- Isolated high-based thunderstorms with localized wind and hail threats have a 20 percent chance of forming this afternoon, mainly across the eastern half of the area.
- A prolonged period of very hot temperatures is expected to continue through Sunday. Air temperatures and heat indices between 100 and 107 will increase the risk for heat related illness.
- While fuels are not particularly conducive to explosive fire growth, hot temperatures, breezy southwest winds and low relative humidity will, nevertheless, result in an enhanced fire danger through the weekend.
- More extensive precipitation chances return beginning Sunday night through the middle of next week with a cold frontal passage.
Area forecast discussion, Jun 20, 2:48 PM MST, 4 hours before
Area Forecast Discussion
National Weather Service Goodland KS
348 PM MDT Fri Jun 20 2025
.KEY MESSAGES...
- Isolated high-based thunderstorms with localized wind and hail
threats have a 20 percent chance of forming this afternoon,
mainly across the eastern half of the area.
- A prolonged period of very hot temperatures is expected to
continue through Sunday. Air temperatures and heat indices
between 100 and 107 will increase the risk for heat related
illness.
- While fuels are not particularly conducive to explosive fire
growth, hot temperatures, breezy southwest winds and low
relative humidity will, nevertheless, result in an enhanced
fire danger through the weekend.
- More extensive precipitation chances return beginning Sunday
night through the middle of next week with a cold frontal
passage.
&&
.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 1253 AM MDT Fri Jun 20 2025
As of 1 PM, a surface trough is draped across the KS/CO border.
A dryline will continue to mix to the east, which will be the
focal point for thunderstorm development this afternoon into the
evening hours. Thunderstorm development is possible along the
aforementioned boundary as perturbations within the broader
mid- level ridge move overhead. Ahead of the dryline, the
environment will be characterized by 1000-1500 J/kg of elevated
instability and sufficient DCAPE for marginally severe storms.
The primary hazards with the strongest storms will be large hail
up to 1.5 inches and damaging wind gusts of 60-70 mph.
Storms should subside this evening as the boundary layer cools
and the dryline pushes back to the west. Overnight temperatures
will drop down into the upper 60s along the KS/CO border and
west, and mid to upper 70s for locations east of the KS/CO
border.
On Saturday, the aforementioned mid-level ridge will continue
to push off to the east as the next mid-level wave moves into
the western CONUS. Although lower mid-level heights are expected
over the area during the afternoon, temperatures are still
expected to climb well into the triple digits for most of the
area. That being said, a Heat Advisory will continue through
Saturday evening.
Gusty south-southwesterly winds will continue through Saturday
night as well across much of the area.
Bunker
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
Issued at 102 PM MDT Thu Jun 19 2025
Although temperatures will cool some as mid-level heights
continue to come down, near triple digit heat will continue into
Sunday with the southwest flow at the surface and aloft.
Afternoon highs will generally be in the upper 90s to low 100s
across the area. A cold front will move into the area Sunday
evening, which may be the focal point for additional showers and
thunderstorms across eastern portions of the area. Given the
thermodynamic and kinematic profiles, there is a low chance for
severe storms across the whole area Sunday afternoon and
evening. Main concerns with any storm that does develop will be
damaging winds and large hail. Temperatures will be returning
closer to normal on Monday with the frontal passage and
increased cloud cover/precipitation.
Precipitation chances continue Through Thursday as the front
stalls near or in the area and parallels the upper flow.
Kinematic and thermodynamic profiles appear marginal, which
should preclude any severe mention at this time. Temperatures
will be near to slightly below normal with highs mostly in the
80s and lows in the 50s and 60s.
Bunker
&&
.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 347 PM MDT Fri Jun 20 2025
VFR conditions are expected through the TAF period. There is a
low chance for thunderstorms to develop across portions of
southwestern Nebraska and eastern Kansas late this afternoon
into the evening hours. There is a low chance for these
thunderstorms to impact KMCK later this afternoon into the
evening. Gusty south-southwest winds will prevail through the
period. LLWS will once again impact both sites overnight into
the morning hours.
&&
.FIRE WEATHER...
Issued at 835 PM MDT Thu Jun 19 2025
A combination of very hot temperatures in the 100s along with
low RH values potentially into the single digits and breezy to
gusty southerly winds around 40 mph will lead to enhanced fire
danger across the majority of the forecast area Friday afternoon
through the weekend. After feedback from fuel partners and local
officials have opted to forego any Fire Weather Watches or
Warnings as the area has been deemed green and even some fuels
being deemed "very green". With multiple days of these very hot
and breezy days some drying out of fuels will occur as supported
by a slightly increasing forecast ERC into the 40th percentile
and 100 hour fuels. Both of these however are still below
average for the area. Winds are forecast to remain southerly
through the weekend before a cold front moves through Sunday
night which will shift winds to the north. The winds should also
continue through the night through Monday morning as a
consistent 850-700mb jet remains across the area.
There also is the potential for some isolated high based storms
Friday and potentially again Saturday, with the better signal
for Friday. These will be capable of cloud to ground lightning
strikes capable of fire starts, as has been the case over the
past week or so with a handful of lightning related fire starts.
Erratic wind gusts will also be possible with these storms as
inverted v soundings remain in place.
&&
.CLIMATE...
Issued at 1253 AM MDT Fri Jun 20 2025
We could see record breaking high temperatures over the next
couple of days. Here is a look at some of records that may be
broken.
Friday June 20
-------------------------------------------------------
Location Record Year Old Record Forecast
-------------------------------------------------------
McCook, NE 2017 101 105
Goodland, KS 1936 105 103
Hill City, KS 1988 108 103
Burlington,CO 1974 103 102
Saturday June 21
-------------------------------------------------------
Location Record Year Old Record Forecast
-------------------------------------------------------
McCook, NE 2017 106 106
Goodland, KS 1936 105 102
Hill City, KS 1936 106 103
Burlington,CO 2016 104 100
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 7 PM MDT /8 PM CDT/ Saturday for
KSZ001>004-013>016.
CO...Heat Advisory until 7 PM MDT Saturday for COZ090>092.
NE...Heat Advisory until 7 PM MDT /8 PM CDT/ Saturday for
NEZ079>081.
&&
SHORT TERM...Bunker
LONG TERM...Bunker
AVIATION...Bunker
FIRE WEATHER...Bunker
CLIMATE...CAHazardous weather outlook, Jun 20, 5:46 PM MST, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
646 PM MDT Fri Jun 20 2025
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-220100-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
646 PM MDT Fri Jun 20 2025 /746 PM CDT Fri Jun 20 2025/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TONIGHT...
Isolated high-based thunderstorms with localized wind and hail
threats have a 15 to 30 percent chance of forming this afternoon
across much of the area.
Air temperatures and heat indices between 100 and 107 degrees are
expected this afternoon. A Heat Advisory is in effect.
While fuels are not conducive to explosive fire growth, dry and
breezy southwest winds could make fires grow out of control.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...
Air temperatures and heat indices between 100 and 107 degrees will
persist through the weekend. A Heat Advisory is in effect until
Saturday evening.
While fuels are not conducive to explosive fire growth, dry and
breezy southwest winds could make fires grow out of control on both
Saturday and Sunday.
Additional strong to severe storms are possible Sunday through
Tuesday afternoon and evening. The primary hazards will be large
hail and damaging wind gusts.
.SPOTTER INFORMATION STATEMENT...
Spotter reports are encouraged.
In the hours before
Special weather statement, Jun 20, 5:54 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Goodland KS
654 PM MDT Fri Jun 20 2025
KSZ027-041-042-210145-
Wichita KS-Wallace KS-Greeley KS-
654 PM MDT Fri Jun 20 2025
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL WICHITA...
SOUTHEASTERN WALLACE AND GREELEY COUNTIES THROUGH 745 PM MDT/845 PM
CDT/...
At 653 PM MDT/753 PM CDT/, Doppler radar was tracking a strong
thunderstorm 12 miles north of Hartman, or 20 miles northwest of
Coolidge, moving northeast at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Tribune, Horace, and Selkirk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3855 10205 3876 10166 3843 10139 3826 10183
3826 10205
TIME...MOT...LOC 0053Z 239DEG 42KT 3830 10220
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
GrigsbyLocal storm report, Jun 20, 6:01 PM MST, 47 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
701 PM MDT Fri Jun 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM Extreme Heat 8 NNW Danbury 40.13N 100.48W
06/20/2025 M105 F Red Willow NE Mesonet
Mesonet station NB078 Indianola 8SW heat
index of 105. Air temp of 104 and dew point
of 59.
&&
TriggLocal storm report, Jun 20, 6:03 PM MST, 45 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
703 PM MDT Fri Jun 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0209 PM Extreme Heat 5 S Tribune 38.39N 101.74W
06/20/2025 M105 F Greeley KS Mesonet
Mesonet station DW9439 Tribune heat index of
105. Air temp of 103 and dew point of 61.
&&
TriggLocal storm report, Jun 20, 6:04 PM MST, 44 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
704 PM MDT Fri Jun 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM Extreme Heat 5 NNE Beecher Island 39.94N 102.09W
06/20/2025 M105 F Yuma CO Mesonet
Mesonet station DVI10107 Wray reports heat
index of 105. Air temp of 108 and dew point
of 49.
&&
TriggSpecial weather statement, Jun 20, 6:44 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Goodland KS
744 PM MDT Fri Jun 20 2025
KSZ013-014-027-028-041-042-210245-
Wichita KS-Wallace KS-Greeley KS-Thomas KS-Logan KS-Sherman KS-
744 PM MDT Fri Jun 20 2025
...STRONG THUNDERSTORM WILL IMPACT NORTHERN WICHITA...SOUTHEASTERN
WALLACE...SOUTHERN THOMAS...LOGAN...EASTERN GREELEY AND SOUTHEASTERN
SHERMAN COUNTIES THROUGH 845 PM MDT/945 PM CDT/...
At 743 PM MDT/843 PM CDT/, Doppler radar was tracking a strong
thunderstorm and outflow boundary along a line extending from 4
miles east of Weskan to 8 miles south of Wallace to 13 miles
northwest of Leoti to 7 miles southeast of Tribune. Movement was
northeast at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Sharon Springs and Wallace around 750 PM MDT.
Other locations in the path of these storms include Winona, Russell
Springs and Monument.
This includes Interstate 70 in Kansas between mile markers 35 and 51,
and between mile markers 57 and 75.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
&&
LAT...LON 3831 10172 3856 10160 3875 10170 3882 10202
3941 10131 3932 10089 3913 10080 3913 10081
3911 10081 3881 10096
TIME...MOT...LOC 0143Z 227DEG 39KT 3885 10187 3880 10164 3861 10154
3843 10163
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
GrigsbySpecial weather statement, Jun 20, 6:47 PM MST, 1 minute before
Special Weather Statement
National Weather Service Goodland KS
747 PM MDT Fri Jun 20 2025
KSZ041-042-210230-
Wichita KS-Greeley KS-
747 PM MDT Fri Jun 20 2025
...A STRONG THUNDERSTORM WILL IMPACT WESTERN WICHITA AND SOUTHERN
GREELEY COUNTIES THROUGH 830 PM MDT/930 PM CDT/...
At 747 PM MDT/847 PM CDT/, Doppler radar was tracking a strong
thunderstorm 10 miles northeast of Hartman, or 13 miles north of
Coolidge, moving northeast at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Tribune, Horace, and Selkirk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
&&
LAT...LON 3836 10204 3865 10149 3836 10129 3826 10162
3826 10205
TIME...MOT...LOC 0147Z 240DEG 42KT 3823 10208
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Grigsby